| Catalog Number |
GCS40B |
| Medical Device Problem Code |
Failure to Fire (2610)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/27/2024
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
It was reported that during a colon resection a contour blue stapler was used to transect the colon.Once fired the surgeon noted that the stapler had cut, but no staples had deployed.A new stapler was opened and the case was completed successfully.Surgery was delayed due to the reported event.There was no patient consequences reported.
Additional Manufacturer Narrative
(b)(4).Date sent 9/17/2024.The device upon which this medwatch is based has been received, however, the evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.
Additional Manufacturer Narrative
(b)(4).Date sent: 10/9/2024.D4: batch #771c06.Investigation summary the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the gcs40b device was received with no apparent damage and with a reload present.The reload was received void of staples, with the washer completely cut, drivers exposed and the knife recess below the cartridge deck.The device was tested for functionality with a test reload and the device fired, forming all staples and cutting as intended.The cut line and the staple line were completed and the staples meet the staple form release criteria.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reach on the cause of the reported event, the instructions for use do contain the following caution: completely fire the instrument by squeezing the firing trigger until it touches the closure trigger (plastic to plastic), signifying that the instrument has fired the staples and knife blade, and the tissue has been transected.The firing trigger automatically returns to the intermediate position as soon as it is released, leaving the closure trigger in the fully closed position.Make sure that the release button is not pressed during firing as proper formation of staples may be compromised.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.A manufacturing record evaluation was performed for the finished device batch number 771c06, and no non-conformances were identified.